Alert archive / Illinois / Flash Flood Warnings in 2002
Flash Flood Warning 37, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 17, 2002, 1:12 AM CDT for Alexander County, Johnson County, Pulaski County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 1:12 AM CDT (06:12 UTC)
- Expired
- May 17, 2002, 6:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Alexander County, IL, Johnson County, IL, Pulaski County, IL
The radar
The Paducah radar (KPAH), 37 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 170612
FFWPAH
ILC003-087-153-171130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
111 AM CDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALEXANDER COUNTY IN SOUTHERN ILLINOIS
JOHNSON COUNTY IN SOUTHERN ILLINOIS
PULASKI COUNTY IN SOUTHERN ILLINOIS
* UNTIL 630 AM CDT.
* AT 109 AM CDT...RADAR SHOWED HEAVY RAIN PRODUCING SHOWERS AND
THUNDERSTORMS MOVING ACROSS THE WARNED AREA. RADAR ESTIMATES SUGGEST
TWO TO THREE INCHES OF RAIN HAVE FALLEN OVER AT LEAST PARTS OF THE
WARNED COUNTIES.
THIS AMOUNT OF RAIN PROMPTED FLASH FLOODING OVER PARTS OF SOUTHEAST
MISSOURI...AND IS LIKELY TO DO SO IN THE WARNED AREA AS WELL.
PLUS...ADDITIONAL HEAVY RAIN IS POSSIBLE THROUGH THE EARLY MORNING
HOURS WILL ONLY EXACERBATE THE FLOODING POTENTIAL.
* LOCATIONS IN THE WARNING INCLUDE...
GOREVILLE...KARNAK...TAMMS AND VIENNA.
IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3707 8934 3734 8946 3734 8905 3757 8905
3760 8873 3737 8872 3734 8879 3734 8891
3731 8894 3727 8894What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:00 PM CDT, 11 hours 12 minutes earlier.
Area forecast discussion, May 16, 2:00 PM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT THU MAY 16 2002 12Z UA ANALYSIS SHOWED RIBBON OF H8 MOISTURE FM SRN PLAINS-UPR MIDWEST...BEING TAPPED BY H5-H7 VORTS...EJECTING ACROSS MO. IR SHOTS SHOW ONGOING CONVECTION EXTENDING FM CNTL MO BACK INTO SE KS ALONG THIS RIBBON...WHERE H8 THETA-E RIDGE EXTENDS NORTH FM TX AND K INDICES ARE IN 30-35 RANGE. PRIMARY FORECAST CHALLENGE IS NOT SO MUCH HOW MUCH RAIN WILL FALL BUT WHERE WILL IT BE HEAVIEST. MODELS ALL IN GENERAL AGREEMENT THAT PRECURSING VORT WL RACE NE OUT AHEAD OF MCS TONIGHT...WHICH WL YIELD SCT 1/4-1/2 AMOUNTS IN GENERAL THRU MIDNIGHT. THEN AFT MIDNIGHT...MCS DEVELOPS IN PLAINS AND RACES EAST AS FRONT SAGS SOUTH INTO PAH FA...LAYING OUT ROUGHLY ACROSS OH RIVER BY 12Z. CONVECTION SHOULD THEN FOCUS ALONG BOUNDARY THRU THE DAY FRIDAY...WITH TOTAL QPF RANGING FM 1-3 FA-WIDE. WHILE SOME MODEL DISCREPANCY EXISTS...AVN/NGM SOLUTIONS PREFERRED WITH THEIR MORE SIMILAR COMMA HEAD SHAPED DEVELOPMENT OF FRONTAL SYSTEM...THUS PAINTING HIGHEST QPF POTENTIAL ACROSS THE SOUTH (SEMO-WKY). WITH RIVERS ALREADY IN FLOOD...AND GROUNDS FAIRLY SATURATED FM RECENT HEAVY RAINS...ITS PRETTY MUCH A NO BRAINER TO CONTINUE FLOOD WATCH FOR LATE TONIGHT THROUGH FRIDAY. WL KEEP LINGERING EARLY FRI NIGHT CHC...THEN CLEAR OUT AS DRY AIR MOVES IN BEHIND DEPARTING FRONT. WEEKEND-EARLY NEXT WEEK STILL LOOKS COOL/DRY...WITH BOTH FMR/MEX GUIDANCE TRENDING DOWN...SO WL TWEEK TEMPS COOLER THRU DAY5...THEN REBOUND WED-THU AS UPR HIGH SHIFTS EAST. .PAH...FLOOD WATCH LATE TONIGHT AND FRIDAY ALL OF CWA. HUMPHREY
In the hours before
Local storm report, May 16, 8:55 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT THU MAY 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM PUXICO MO 0.88 INCH HAIL
05/16/02 STODDARD REPORTED BY TRAINED
SPOTTERS
0852 PM BELL CITY MO 0.75 INCH HAIL
05/16/02 STODDARD RELAYED BY SKYWARN
SPOTTER THROUGH STODDARD
COUNTY EMSpecial weather statement, May 16, 11:10 PM CDT, 2 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-171008- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1110 PM CDT THU MAY 16 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA. THREATS... A HEAVY RAIN POTENTIAL EXISTS FOR LATE TONIGHT AND FRIDAY. THIS HEAVY RAIN WOULD LIKELY INCREASE THE CURRENT FLOODING PROBLEMS ACROSS PARTS OF THE AREA. A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT THROUGH FRIDAY FOR THE ENTIRE REGION. DISCUSSION... A COLD FRONT IS EXPECTED TO MAKE ITS WAY SOUTHEAST ACROSS THE QUAD STATE AREA TONIGHT. MOISTURE LEVELS...ALONG WITH UPPER LEVEL DYNAMICS...WILL BE ON THE INCREASE WITH ITS APPROACH. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS AFTERNOON AND EVENING. THE MAIN PERIOD OF CONCERN WILL START AFTER MIDNIGHT AS THE FRONT APPROACHES THE NORTHERN SECTIONS OF THE AREA. BY FRIDAY AFTERNOON...THE COLD FRONT IS EXPECTED TO BE SOUTH AND EAST OF THE REGION. THE POTENTIAL FOR THE HEAVIEST RAINFALL IS AFTER THE FRONT PASSES. SO...THE EXTREME NORTHERN SECTIONS MAY SEE THE HEAVIEST RAIN TONIGHT...WHILE THE MAJORITY OF THE AREA WILL SEE THE HEAVIEST RAINFALL TOMORROW. RAINFALL AMOUNTS TONIGHT WILL LIKELY AVERAGE 1 INCH OVER THE NORTHERN SECTIONS...WITH GENERALLY LESS THAN AN INCH SOUTH. SPOTTER ACTIVATION... SPOTTERS...ESPECIALLY THOSE WITH RAIN GAUGES...WILL BE NEEDED TO HELP MONITOR WATER LEVELS AND REPORT RAINFALL AMOUNTS. SPOTTERS SHOULD ALSO REPORT ANY NEW ROAD CLOSURES DUE TO THE RAINS TONIGHT AND TOMORROW. OUTLOOK FOR FRIDAY... THE FLOOD WATCH WILL CONTINUE THROUGH THE DAY. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTH OF THE OHIO RIVER...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS. LARGE HAIL AND HEAVY RAIN WILL THE MAIN THREATS. AN ADDITIONAL 1 TO 2 AND A HALF INCHES OF RAIN ARE POSSIBLE DURING THE DAY ON FRIDAY.
Local storm report, May 16, 11:43 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT THU MAY 16 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1134 PM MO FLOODING
05/16/02 CAPE GIRARDEAU AT HWY 61 BETWEEN
FRUITLAND AND JACKSON
FLOODING OVER ROADWAY
REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICELocal storm report, May 17, 12:31 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1222 AM CYPRESS IL 0.50 INCH HAIL
05/16/02 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICE
1226 AM MO FLOODING
05/16/02 BOLLINGER FLOODING OF HWY 51 AND
HWY A...AND HWY 34 W OF
MARBLE HILL REPORTED BY
BOLLINGER COUNTY SHERIFFS
OFFICELocal storm report, May 17, 12:31 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1222 AM CYPRESS IL 0.50 INCH HAIL
05/17/02 JOHNSON REPORTED BY JOHNSON
COUNTY SHERIFFS OFFICE
1226 AM MO FLOODING
05/17/02 BOLLINGER FLOODING OF HWY 51 AND
HWY A...AND HWY 34 W OF
MARBLE HILL REPORTED BY
BOLLINGER COUNTY SHERIFFS
OFFICE
...CORRECTED FOR DATE OF REPORT...The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:40 AM CDT | Flash Flood Warning | PAH | Union | 6 hr |
| May 17, 5:25 AM CDT | Flash Flood Warning | PAH | Massac | 4 hr |
| May 17, 7:56 AM CDT | Flash Flood Warning | PAH | Pope | 4 hr |
| May 17, 8:59 AM CDT | Flash Flood Warning | PAH | Massac | 5 hr |
Nearby
Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.